May also be called: SJS; Erythema Multiforme Major; Lyell's Syndrome; Toxic
Stevens-Johnson syndrome is a rare inflammatory disorder affecting the skin
and mucous membranes. It's usually triggered by exposure to an infection or a medication.
More to Know
In Stevens-Johnson syndrome, the immune
system overreacts to a medication or infection. This causes flu-like symptoms,
fever, blistering of the mucous
membranes, and a red or purplish rash. In places, the top layer of skin may separate
from the underlying layers, blister, and shed, leaving raw, exposed skin.
SJS usually affects the mouth, nose, and eyes, but also can occur in the mucous
membranes lining the ears; eyes; vagina; and urinary, respiratory, and gastrointestinal
Medications that are most likely to be involved in Stevens-Johnson syndrome include
certain antibiotics, anti-seizure medications, and pain relievers. In children, infections
with herpes viruses or Mycoplasma pneumoniae bacteria are often triggers.
Keep in Mind
Stevens-Johnson syndrome is a serious condition that requires immediate medical
attention. If the trigger of the condition can be identified and avoided, a recurrence
of Stevens-Johnson syndrome is unlikely. However, some cases happen without any known
In a similar but more severe form of the condition known as toxic epidermal necrolysis,
greater areas of skin shedding occurs that can be life threatening.
All A to Z dictionary entries are regularly reviewed by KidsHealth medical